Since June 28, 2019, several states have been investigating cases of patients hospitalized with severe lung illness associated with e-cigarette product use, “vaping” or “dabbing” (vaping marijuana oils, extracts or concentrates). All patients have reported “vaping” in the weeks to months prior to illness. Symptoms of vaping-associated respiratory illness include gradual onset of cough, shortness of breath, or fatigue. Symptoms worsened over a period of days or weeks before admission to the hospital. Some patients have also reported mild to moderate gastrointestinal illness including vomiting, diarrhea and fatigue. Patients do not have clinical indications of infection and did not improve with antibiotics. Several of the reported cases have responded positively to steroid therapies.
The etiology of this illness is unclear at this time; however, state-specific epidemiologic investigations are ongoing to better understand the demographic, clinical and laboratory features of cases.
Clinicians are encouraged to remain alert for potential cases among persons presenting with progressive respiratory symptoms who report a history of inhalation drug use, particularly "vaping" or "dabbing".
Reporting and Surveillance
Clinicians are encouraged to report cases of significant respiratory illness of unclear etiology and a history of "vaping" or "dabbing" to your local health department. If possible, inquire about the types of drugs (legal or illicit) used and methods of drug use (e.g. smoking, "vaping", "dabbing").
Additionally, clinicians are encouraged to report adverse events with e-cigarettes to the FDA's Safety Reporting Portal at: www.safetyreporting.hhs.gov.
Virginia Situational Update
As of September 12, 2019, there have been 8 confirmed cases, 4 probable cases, and 0 reported deaths associated with this cluster of illness in Virginia.
These data will be updated weekly every Thursday by close of business.